MAUDE Adverse Event Report: STRYKER GMBH CANNULATED SCREW, PARTIALLY THREADED ASNIS III 4.0X65MM TL22MM; SCREW, FIXATION, BONE

STRYKER GMBH CANNULATED SCREW, PARTIALLY THREADED ASNIS III 4.0X65MM TL22MM; SCREW, FIXATION, BONE
Model Number 325065S
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Code Device Embedded In Tissue or Plaque (3165)
Date of Event 06/05/2020
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Upon completion of investigation, additional information will be provided in a supplemental report.
 
Event or Problem Description
The customer reported : "these screws were placed in the patient on (b)(6) 2019 at the level of the medial malleolus.The two screws were removed on (b)(6) 2020.The first screw was extracted without any problem.However, during the extraction of the second screw, the pre-threaded axis twisted and prevented its removal.An attempt was made to extract the screw with a strong pair of pliers and then with a trephine, which allowed the pre-threaded bone core to be removed without allowing the screw to be removed in reverse.Part of the screw is left intraosseous.Unfortunately, the reference of the broken screw could not be precisely identified (it's either a debris from ref 325065s or from ref 325060s).
 
Additional Manufacturer Narrative
The reported event that cannulated screw, partially threaded asnis iii ø4.0x65mm tl22mm was alleged of 'implant - extraction impaired' could be confirmed.The device inspection revealed the following: the product was returned and is indeed broken in at least three parts.Two out of the three were returned, in addition to a bone remain cylinder, maybe including a piece of the screw.The returned screw is highly twisted proving that high torsional loads were applied to it.Considering that the patient was only 17 at the time of the event, very hard bone and a high osseointegration between the screw and the bone can be considered the root cause of the inability to extract the device out of the patient.The implant extraction set states that "to avoid damaging the screw, make sure the screwdriver is in line with the screw axis and fully inserted.Never use a worn or damaged screwdriver to remove screws.It is recommended that the solid screwdriver be used for screw removal.Strong bone formation around the implant is possible in the pediatric cases using partially threaded screws.This may lead to difficult implant removal with an increased risk of screw head breakage or stripping of screw hexagonal head.".During the extraction, the screw was under high tension and combined with the rotational moves, this led to a torsional fracture.However, ¿regardless of the implant size or type the torque needed to explant a screw can be higher than the torque needed to implant a screw.In some cases the torque required to remove the implant is higher than the mechanical properties of the screw.In these cases the implant breaks during explanation.Specific instruments dedicated for implant removal are offered by stryker to help explanation of screws.Stryker offers dedicated instrument sets (implant extraction set, moduli ref (b)(4) and modul 2 (b)(4) ).¿.By using these specific extraction sets, the removal of screws will be easier.A review of the device history for the reported lot did not indicate any abnormalities.No corrective actions are required at this time.A review of the labeling did not indicate any abnormalities.No indications of material, manufacturing or design related problems were found during the investigation.If any further information is provided, the investigation report will be updated.
 
Event or Problem Description
The customer reported : "these screws were placed in the patient on (b)(6) 2019 at the level of the medial malleolus.The two screws were removed on (b)(6) 2020.The first screw was extracted without any problem.However, during the extraction of the second screw, the pre-threaded axis twisted and prevented its removal.An attempt was made to extract the screw with a strong pair of pliers and then with a trephine, which allowed the pre-threaded bone core to be removed without allowing the screw to be removed in reverse.Part of the screw is left intraosseous.Unfortunately, the reference of the broken screw could not be precisely identified (it's either a debris from ref (b)(4) or from ref (b)(4)).

Brand Name
CANNULATED SCREW, PARTIALLY THREADED ASNIS III 4.0X65MM TL22MM
Common Device Name
SCREW, FIXATION, BONE
Manufacturer (Section D)
STRYKER GMBH
bohnackerweg 1
postfach
selzach 2545
CH  2545
MDR Report Key10217976
Report Number0008031020-2020-01817
Device Sequence Number16712565
Product Code HWC
UDI-Device Identifier07613327076295
UDI-Public07613327076295
Combination Product (Y/N)N
Initial Reporter CountryFR
PMA/510(K) Number
K000080
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source health professional
Initial Reporter Occupation Risk Manager
Type of Report Initial,Followup
Report Date (Section B) 08/04/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date08/31/2022
Device Model Number325065S
Device Catalogue Number325065S
Device Lot NumberL27957
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer06/23/2020
Initial Date Received by Manufacturer 06/08/2020
Supplement Date Received by Manufacturer07/09/2020
Initial Report FDA Received Date07/01/2020
Supplement Report FDA Received Date08/04/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age17 YR
Patient Weight75